Tennessee, 2021Hail in Tennessee, December 5, 2021
December 5, 2021 · NWS MEG · 2 events in 2 counties and zones
A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 3:57 PM CST, 7 minutes earlier.
Area forecast discussion, Dec 5, 3:57 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CST Sun Dec 5 2021
.DISCUSSION...
Showers and a few storms have been ongoing this afternoon across
the Mid South. We expect a lull in the action for the next few
hours before a cold front starts to move into the region later on
tonight. The Storm Prediction Center continues to carry a Slight
Risk for severe weather tonight into Monday morning for a large
portion of the forecast area. We expect showers and storms to
develop sometime after 10 PM this evening along that front as it
moves south. The biggest question still remains is if any
convection will really take advantage of the kinematics that this
system would provide if storms can become surface based. Looking
at the soundings this afternoon an inversion is still being shown
for portions of the area as the best convection moves through.
That's not to say that this will be a non event, but there is a
conditional component to this event. The shear will not be a
problem and helicity will begin to pile up along the front as
well...embedded within the convection. This would point to a QLCS
type event with bowing lines and segments that could produce
damaging winds and a few tornadoes if it is able to take advantage
of the atmosphere in place. The best chances to see severe
weather look to be mainly north of I-40 and as the system moves in
the profiles become less favorable for deeper convection. The
good news is that this system should be out of the area after 10
AM...and we will clear out for the afternoon and evening hours.
The active pattern continues through the week. The next impulse
looks to move through by mid week. As of now it looks like most of
the precip will be off to the south and east of the area. Have
maintained some light POPs during that time frame as well.
Southwesterly flow aloft will develop late in the week, with
deeper moisture return and warm advection showers possible by
Friday...and another system bringing the chance of some
thunderstorms again by Saturday.
&&
.AVIATION...
Latest KNQA radar shows scattered showers and a few thunderstorms
crossing the MS River and tracking NE at this hour. Widespread
IFR/LIFR conditions are slowly starting to improve. The 3 eastern
TAF sites might make it to VFR late this afternoon but not as
confident that JBR will. Conditions will start to deteriorate
again ahead of the front that will bring more showers and storms
this evening into the overnight hours. Expect gusty S/SW winds
with low cigs and vis and accompanying showers/storms as the front
moves through. Maintained WS020 at MEM and introduced this at MKL
tonight. Conditions will gradually improve and winds will shift
to the NW with the FROPA Monday mid- morning.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 5, 1:04 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
104 PM CST Sun Dec 5 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-062115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
104 PM CST Sun Dec 5 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight Risk for severe thunderstorms late tonight and
early Monday morning over most of the Midsouth, specifically,
north of a line from Charleston to Oxford to Savannah. Primary
severe weather threat will be damaging winds. Secondary threats
include brief tornadoes and flash flooding. Additionally, a
secondary threat for large hail will exist over northeast Arkansas
and the Missouri bootheel in the early overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a Marginal Risk for severe thunderstorms Monday morning,
over east central Arkansas, most of north Mississippi, and
portions of southwest Tennessee near the Tennessee River. Primary
threat will be damaging winds. Secondary threat will be flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight.
In the hours before
Special weather statement, Dec 5, 4:00 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
400 PM CST Sun Dec 5 2021
TNZ052-053-090-052230-
Hardeman TN-Chester TN-Madison TN-
400 PM CST Sun Dec 5 2021
...A strong thunderstorm will impact portions of northeastern
Hardeman, south central Madison and west central Chester Counties
through 430 PM CST...
At 400 PM CST, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Forest, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henderson, Chickasaw State Park, Chickasaw State Forest, Silerton,
Toone, Medon, Deanburg, Pinson, Teague, Montezuma and Parkburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3529 8901 3536 8908 3554 8874 3537 8860
TIME...MOT...LOC 2200Z 244DEG 27KT 3537 8892
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHHail, Hardeman
- When
- December 5, 4:04 PM CST to 4:10 PM CST
- Where
- Hardeman County, 1 mi E of Toone
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.352, -88.952
A fast-moving storm with small hail that quickly grew to 1 inch sized hail struck Toone.
Hail, Henderson
- When
- December 5, 5:14 PM CST to 5:20 PM CST
- Where
- Henderson County, 0.89 mi SE of Center Hill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.540, -88.390
A thunderstorm moved over the Lexington area dropping nickel sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 5 to 6, 2021$455,000 · EF1 · 12 events
- Tornadoes and Hail in Tennessee, December 5 to 6, 2021$168,000 · EF1 · 24 events
- Tornado and Hail in Missouri, December 5, 2021$150,000 · EF1 · 12 events
- Tornado and Damaging Winds in Illinois, December 5, 2021$119,000 · EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, December 5, 2021$20,000 · 1.75 in hail · 7 events
- Winter Storm in Michigan, December 5 to 6, 202117 events
- Winter Storm in Michigan, December 5 to 6, 202114 events
- High Wind in South Dakota, December 5, 202153 kt wind · 13 events
- Winter Storm in Wisconsin, December 5 to 6, 202110 events
- Lakeshore Flood and Lake-Effect Snow in New York, December 5 to 7, 2021$2,000 · 62 kt wind · 10 events
- Blizzard in North Dakota, December 5 to 6, 20219 events
- Heavy Snow in Wisconsin, December 5 to 6, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996487, 996488.